Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Almost normal surfaces in 3-manifolds

Author: Michelle Stocking
Journal: Trans. Amer. Math. Soc. 352 (2000), 171-207
MSC (1991): Primary 57M02
Published electronically: September 21, 1999
MathSciNet review: 1491877
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: J. H. Rubinstein introduced the theory of almost normal surfaces to solve several homeomorphism problems for 3-manifolds. A. Thompson simplified Rubinstein's algorithm for recognizing the 3-sphere by using almost normal surface theory and thin position. This paper discusses higher genus analogues to A. Thompson's work.

References [Enhancements On Off] (What's this?)

  • 1. J. Birman and H. Hilden, The homeomorphism problem for the 3-sphere, Bull. AMS 79 (1973), no. 5, 1006-1009. MR 47:7726
  • 2. A. Casson and C. Gordon, Reducing Heegaard splittings, Topology and its Applications 27 (1987). MR 89c:57020
  • 3. C. Frohman, The topological uniqueness of triply periodic minimal surfaces in $R^3$, J. Diff. Geom. 31 (1990), 277-283. MR 92e:53008
  • 4. D. Gabai, Foliations and the topology of 3-manifolds III, J. Diff. Geom. 26 (1987). MR 89a:57014b
  • 5. W. Haken, Theorie der normalflachen, Acta Math. 105 (1961), 245-375. MR 25:4519a
  • 6. -, Some results on surfaces in 3-manifolds, Studies in Modern Topology, M.A.A., Prentice-Hall (1968), 34-98. MR 36:7118
  • 7. J. Hass and A. Thompson, Neon bulbs and the unknotting of arcs in manifolds, J. Knot Theory Ramifications 6 (1997), 235-242. MR 99c:57043
  • 8. G. Hemion, The classification of knots and 3-dimensional spaces, Oxford University Press, 1992. MR 94g:57015
  • 9. J. Hempel, 3-manifolds, Princeton University Press, 1976. MR 54:3702
  • 10. W. Jaco, Lectures on three-manifold topology, A.M.S., Regional conference series in math, no. 43, 1980. MR 81k:57009
  • 11. W. Jaco and U. Oertel, An algorithm to decide if a 3-manifold is a Haken manifold, Topology 23 (1984), no. 2, 195-209. MR 85j:57014
  • 12. W. Jaco and J.H. Rubinstein, A piecewise linear theory of minimal surfaces in 3-manifolds, J. Diff. Geom. 27 (1988), 493-524.
  • 13. S.V. Matveev, Algorithms for the recognition of the three-dimensional sphere (after A. Thompson), Mat. Sb. 186 (1995), 69-84. MR 96g:57016
  • 14. J. Pitts and J.H. Rubinstein, Equivariant minimax and minimal surfaces in geometric three-manifolds, Bull. Amer. Math. Soc. 19 (1988), 303-309. MR 90a:53014
  • 15. J.H. Rubinstein, Polyhedral minimal surfaces, Heegaard splittings and decision problems for 3-dimensional manifolds, Proceedings of the Georgia Topology Conference, AMS/IP Stud. Adv. Math., vol. 21, Amer. Math. Soc., Providence, RI, 1997, pp. 1-20. MR 98f:57030
  • 16. M. Scharlemann and A. Thompson, Heegaard splittings of $(surface) \times I$ are standard, Math. Ann. 295 (1993), 549-564. MR 94b:57020
  • 17. A. Thompson, Thin position and the recognition problem for the 3-sphere, Math. Research Letter 1 (1994), 613-630. MR 95k:57015
  • 18. I. Volodin, V. Kusnezov, and A. Fomenko, On a problem of algorithmic recognition of the standard 3-sphere, Usp. Mat. Nauk 29 (1974), no. 5, 71-168, Russian-English Translation in Russian Math. Survey. MR 53:9219

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 57M02

Retrieve articles in all journals with MSC (1991): 57M02

Additional Information

Michelle Stocking
Affiliation: Department of Mathematics, University of California, Davis, California 95616
Address at time of publication: Department of Mathematics, University of Texas, Austin, Texas 78712

Received by editor(s): October 25, 1996
Received by editor(s) in revised form: October 17, 1997
Published electronically: September 21, 1999
Additional Notes: It should be noted that this paper greatly reflects my Ph.D. dissertation that was done with Professor Joel Hass at the University of California, Davis.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society